JournalsggdVol. 14, No. 2pp. 607–652

Large-scale rank and rigidity of the Weil–Petersson metric

  • Brian H. Bowditch

    University of Warwick, Coventry, UK
Large-scale rank and rigidity of the Weil–Petersson metric cover
Download PDF

A subscription is required to access this article.

Abstract

We study the large-scale geometry of Weil–Petersson space, that is, Teichmüller space equipped with theWeil–Petersson metric. We show that this admits a natural coarse median structure of a specific rank. Given that this is equal to the maximal dimension of a quasi-isometrically embedded euclidean space,we recover a result of Eskin,Masur and Rafi which gives the coarse rank of the space. We go on to show that, apart from finitely many cases, the Weil–Petersson spaces are quasi-isometrically distinct, and quasi-isometrically rigid. In particular, any quasi-isometry between such spaces is a bounded distance from an isometry. By a theorem of Brock,Weil–Petersson space is equivariantly quasi-isometric to the pants graph, so our results apply equally well to that space.

Cite this article

Brian H. Bowditch, Large-scale rank and rigidity of the Weil–Petersson metric. Groups Geom. Dyn. 14 (2020), no. 2, pp. 607–652

DOI 10.4171/GGD/557